Kansas, 2007

Ice Storm in Kansas, December 1, 2007

December 1, 2007 · NWS TOP · 10 events in 10 counties and zones

A winter storm system brought a round of freezing rain and drizzle to locations mainly north of Interstate 35 early the morning of December 1st. Around one quarter of an inch of ice accumulated in portions of north central Kansas, before near surface temperatures rose above freezing after sunrise.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A winter storm system brought a round of freezing rain and drizzle to locations mainly north of Interstate 35 early the morning of December 1st. Around one quarter of an inch of ice accumulated in portions of north central Kansas, before near surface temperatures rose above freezing after sunrise. I began to accumulate on vehicles and structures around 2am, and on roadways by around 4am. Slick spots were reported by local law enforecement on several roads across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 30, 8:55 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Nov 30, 8:55 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
855 PM CST FRI NOV 30 2007

.DISCUSSION...
CONCERN WITH POTENTIAL ICE STORM CONTINUES TO BE SFC TEMPS. EXCEPT
FOR FAR SOUTHERN PORTIONS OF THE FORECAST AREA...TEMPS HAVE FALLEN
BELOW FREEZING WITH DRY AIR /DEWPOINTS IN THE SINGLE DIGITS/
CONTINUING TO ADVECT IN FROM THE EAST. WITH AN AC DECK MOVING IN
NOW...DO NOT ANTICIPATE TEMPS WILL DROP OFF AS THEY HAVE PREVIOUS
NIGHTS...AND SHOULD STAY RELATIVELY STEADY OR FALL ONLY A COUPLE
DEGREES THROUGH THE REST OF THE NIGHT. WITH THE DRY AIR
ADVECTION...HAVE PUSHED BACK THE ONSET OF PRECIP ACROSS THE FORECAST
AREA UNTIL AFTER MIDNIGHT. THINK THE PRECIP WILL ACTUALLY BEGIN
FALLING AROUND 09Z AS MOISTURE ADVECTION AND LIFT GET STRONG ENOUGH
TO OVERCOME THE DRY AIR AT THE SFC. 00Z SOUNDINGS FROM THE NAM AND
RUC SHOW THE MOST LIKELY AREA FOR SIGNIFICANT ICE ACCUMULATIONS TO
BE ACROSS THE NORTH WERE SFC TEMPS WILL BE BELOW FREEZING LONGER.
STRONG MOISTURE ADVECTION FROM THE SOUTH AROUND 12Z WILL FORCE TEMPS
TO SLOWLY CLIMB THROUGH THE MID MORNING HOURS. WITH LESS TIME FOR
FZRA ALONG AND SOUTH OF I-70...ANTICIPATE ACCUMULATIONS TO BE BELOW
A QUARTER OF AN INCH WITH TEMPS WARMING ABOVE FREEZING ALONG THE
I-70 CORRIDOR BETWEEN 13 AND 15Z. WITH THIS IN MIND...CURRENT
HAZARDS SEEM TO BE IN PRETTY GOOD SHAPE AND WILL NOT MAKE ANY
ADJUSTMENTS TO THE ADVISORY OR WARNING. THE ONE THING TO LOOK OUT
FOR WOULD BE IF PRECIP STARTED MUCH BEFORE 09Z. THEN THE WINDOW FOR
FZRA WOULD BE A LITTLE LARGER AND ACCUMULATIONS COULD BE HIGHER
FURTHER SOUTH.

&&

WOLTERS

.PREV DISCUSSION /336 PM CST/...
MAIN CONCERN FOR THIS FORECAST CENTERS ON THE IMPENDING STORM SYSTEM
TONIGHT THROUGH SATURDAY.

WATER VAPOR SATELLITE SHOWS UPPER LOW OFF THE CA COAST BEING
ABSORBED BY THE DIGGING TROUGH IN THE EASTERN PACIFIC. SUB TROPICAL
MOISTURE WAS STREAMING NORTHEAST AHEAD OF THIS SYSTEM ACROSS THE
FOUR CORNERS AND SOUTHWEST TEXAS. A COLD FRONT MOVED THROUGH THIS
MORNING AND WAS LOCATED OVER OKLAHOMA THIS AFTERNOON. TEMPERATURES
WERE RUNNING COOLER THAN GUIDANCE THIS AFTERNOON AROUND 4 DEGREES OR
SO. DEW POINTS IN THE SINGLE DIGITS WERE ACROSS MUCH OF
KANSAS...MISSOURI AND NEBRASKA. MAIN CONCERN FOR THIS EVENING WITH
PATCHES OF CIRRUS THROUGH MID EVENING COULD SEE TEMPERATURES DROP
INTO THE MIDDLE 20S NORTH OF INTERSTATE 70 AND BELOW FREEZING
SOUTHEAST OF INTERSTATE 35. MODELS HAVE BEEN RUNNING TOO WARM AND
ARE VIGOROUS IN SCOURING OUT THE LOW LEVEL COLD AIR. 18Z NAM HAS
COME IN A BIT COOLER THAN THE 12Z RUN...THE GFS CONTINUES TO BE TOO
WARM IN THE LOW LEVELS.

GOOD ISENTROPIC LIFT/WARM AIR ADVECTION PATTERN SETS UP THIS EVENING
AS THE LOW LEVEL JET INCREASES TO NEAR 50 KTS BY 06Z AND CONTINUES
THROUGH THE NIGHT WITH 50 TO 60 KTS AT 850 MB. WITH THE SUBTROPICAL
MOISTURE PLUME TO THE SOUTH CONDENSATION PRESSURE DEFICITS SHRINK
RELATIVELY QUICKLY THIS EVENING REACHING SATURATION NEAR OR SHORTLY
AFTER MIDNIGHT. SURFACE WINDS WILL INCREASE TO AROUND 20 KTS WITH
HIGHER GUSTS CREATING A HAZARDOUS SITUATION. THIS PATTERN WILL
CONTINUE THROUGH THE MID TO LATE MORNING HOURS ESPECIALLY NEAR THE
NEBRASKA BORDER SO HAVE EXTENDED  THE ICE STORM WARNING TO END AT
NOON. TEMPERATURES WILL BE SLOW TO RECOVER NEAR THE BORDER.
INCREASED THE AMOUNT OF ICING NEAR THE BORDER TO BE BETWEEN A
QUARTER AND A HALF INCH. FURTHER SOUTH IN THE ADVISORY AREA LOOKING
AT AMOUNTS AROUND TWO TENTHS OF AN INCH OR LESS. THE RETURN OF WARM
AIR AT THE SURFACE BEHIND THE WARM FRONT WILL BE KEY TO THE ICE
AMOUNTS SOUTH OF HIGHWAY 56. CURRENTLY THINKING AMOUNTS THERE WILL
BE AROUND A TENTH OF AN INCH OR SO. TEMPERATURES STILL LOOK LIKE
THEY WILL RISE BEHIND THE WARM FRONT TO WELL ABOVE FREEZING AND MELT
THE ICE ALONG WITH A GOOD SOAKING RAIN. INCREASED QPF SATURDAY
MORNING ALONG THE LINES OF HPC WITH SOME TWEAKS. THE MOISTURE EXITS
THE AREA DURING THE AFTERNOON HOURS WITH THE BEST LIFT ACROSS THE
FAR NORTHEAST COUNTIES INTO CENTRAL IOWA.

SOME LIGHT RAIN IS STILL POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY
AHEAD OF AN APPROACHING MID LEVEL TROUGH AND SURFACE COLD FRONT. THE
UPPER TROUGH MOVES EAST OF THE CWA AROUND MID DAY SUNDAY ENDING
PRECIPITATION. LOW LEVEL THICKNESS WOULD SUGGEST THAT SOME SNOW MAY
MIX WITH THE RAIN LATE SATURDAY NIGHT AND SUNDAY MORNING BEFORE
ENDING. HIGHS ON SUNDAY WILL BE ONLY IN THE 30S TO LOWER 40S.

NORTHWEST FLOW SHOULD RULE MUCH OF NEXT WEEK WHICH MAKES TEMPERATURE
FORECASTS TRICKY. APPEARS WARM AIR ADVECTION WILL BRING TEMPS UP
ABOVE NORMAL FOR TUESDAY AND LIKELY WEDNESDAY WITH COOLER AIR
ENTERING PERHAPS LATE WEDNESDAY FOR A COOLER END OF THE FORECAST.
HAVE INCREASED TEMPS EARLY AND DECREASED THEM LATE WITH THIS IN
MIND...BUT CAN ENVISION ACTUAL TEMPS MORE EXTREME THAN CURRENTLY
FORECAST. PRECIPITATION CHANCES APPEAR RATHER LOW IN THIS REGIME
WITH SOME LIGHT ACCUMULATIONS POSSIBLE WITH A SHORTWAVE AROUND
WEDNESDAY NIGHT BUT WILL KEEP THINGS DRY FOR THE TIME BEING. THERE
ARE INDICATIONS OF A CHANGE IN THE UPPER FLOW PATTERN AROUND FRIDAY
WHICH MAY BRING MORE SIGNIFICANT PRECIPITATION CHANCES THEN...BUT
AGAIN CONFIDENCE IS TOO LOW TO JUMP ON ANYTHING.

&&

.AVIATION...
CONDITIONS TO RAPIDLY WORSEN OVERNIGHT. APPEARS PRECIP WILL BEGIN IN
THE 6Z-9Z TIME FRAME WITH CEILINGS DROPPING TO AT LEAST IFR DURING
PEAK INTENSITY TIME...LIKELY FROM 9Z TO 15Z. TEMPS EXPECTED TO BE
BELOW FREEZING NEAR THE GROUND BUT NOT FAR ABOVE SO FZRA IS
EXPECTED. SOME IMPROVEMENT IS LIKELY BY LATE IN THE 18Z CYCLE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
ICE STORM WARNING IN EFFECT FROM 06Z SATURDAY THROUGH 18Z SATURDAY
PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS...KSZ008>012-020>024.

FREEZING RAIN ADVISORY IN EFFECT FROM ALONG THE INTERSTATE 70
CORRIDOR TO NEAR INTERSTATE 35 FROM 06Z SATURDAY THROUGH 15Z
SATURDAY...KSZ034>040-054>056.

&&
Hazardous weather outlook, Nov 30, 4:10 PM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CST FRI NOV 30 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-012215-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
410 PM CST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

FREEZING RAIN WILL DEVELOP AFTER MIDNIGHT TONIGHT. ACCUMULATIONS
OF AROUND A QUARTER OF AN INCH ARE POSSIBLE NORTH OF INTERSTATE 70
WHERE AN ICE STORM WARNING IS IN EFFECT. LESSER BUT STILL SIGNIFICANT
ACCUMULATIONS ARE FORECAST FOR LOCATIONS ALONG AND SOUTH OF
INTERSTATE 70 TO NEAR INTERSTATE 35 AND A FREEZING RAIN ADVISORY
HAS BEEN ISSUED FOR THIS AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL FREEZING RAIN WILL FALL SATURDAY MORNING...GRADUALLY
TURNING TO RAIN AS THE MORNING PASSES AND TEMPERATURES WARM. THE
ICE STORM WARNING AND FREEZING RAIN ADVISORY REMAIN IN EFFECT FOR
MUCH OF THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION
FALLING AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 ice storm. Local standard time, as filed.

Ice Storm, Cloud

When
December 1, 1:00 AM CST to 6:00 AM CST
Where
Cloud forecast zone
Reported by
Law Enforcement
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Up to one quarter of an inch of ice accumulation. Several officers reported slick spots on overpasses.

Ice Storm, Republic

When
December 1, 2:00 AM CST to 6:00 AM CST
Where
Republic forecast zone
Reported by
Law Enforcement
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Up to one half of an inch of ice accumulated on bridges and roads across the county.

Ice Storm, Washington

When
December 1, 2:00 AM CST to 6:00 AM CST
Where
Washington forecast zone
Reported by
Law Enforcement
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

One quarter of an inch of ice had accumulated in the Haddam area. Up to an eight of an inch of ice was reported to have accumulated on vegetation and vehicles elsewhere across the county.

Ice Storm, Marshall

When
December 1, 2:00 AM CST to 6:00 AM CST
Where
Marshall forecast zone
Reported by
Law Enforcement
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Up to two tenths of an inch of ice was reported.

Ice Storm, Nemaha

When
December 1, 2:00 AM CST to 6:00 AM CST
Where
Nemaha forecast zone
Reported by
Law Enforcement
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Up to one quarter of an inch of ice accumulated. Several slick spots on roadways were observed by the sheriff.

Ice Storm, Brown

When
December 1, 2:00 AM CST to 6:00 AM CST
Where
Brown forecast zone
Reported by
Law Enforcement
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Up to one quarter of an inch of ice accumulated on vegetation and some roadways. Law enforcement officals reported several slick spots on roads across the county.

Ice Storm, Clay

When
December 1, 2:00 AM CST to 6:00 AM CST
Where
Clay forecast zone
Reported by
Law Enforcement
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Up to one quarter of an inch of ice accumulations were mainly reported on vegetation and vehicles. A few slick spots on roadways were also observed.

Ice Storm, Riley

When
December 1, 2:00 AM CST to 6:00 AM CST
Where
Riley forecast zone
Reported by
Law Enforcement
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Up to one quarter of an inch of ice was reported in the Randolph area, with lesser accumulations further south in Riley County.

Ice Storm, Pottawatomie

When
December 1, 2:00 AM CST to 6:00 AM CST
Where
Pottawatomie forecast zone
Reported by
Law Enforcement
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Ice accumulations up to one quarter of an inch were reported in the Wheaton area, with lesser accumulations observed across southern portions of the county.

Ice Storm, Jackson

When
December 1, 2:00 AM CST to 6:00 AM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Nearly one quarter of an inch of ice had generally accumulated on vegetation and vehicles.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65143, 65135, 65136, 65139, 65141, 65148, 65150, 65151, 65156, 65157.